Case study: Interstitial lung disease after COVID-19 vaccination
In this Case Based Discussion, the case of an 86-year-old man who developed weakness, dyspnoea, and fever the day after receiving a COVID-19 mRNA vaccine, is presented.
The patient was a non-smoker and did not have a history of cardiovascular, pulmonary, allergic, or connective tissue disease (CTD) problems. He reported no history of adverse events after receiving other vaccines, including an annual flu shot, and no recent environmental or chemical exposures.
At admission to the Emergency Department, his peripheral oxygen saturation was 80%.
Electrocardiograph and chest radiograph found sinus tachycardia and bilateral reticular opacities, respectively.
Despite starting on empirical antibiotics chest radiograph findings worsened, and bilateral diffuse ground-glass opacities with focal consolidations, centrilobular micronodules, and interlobular septal thickening were found on a chest CT.
The patient was diagnosed with COVID-19 vaccine-related ILD and treated with intravenous methylprednisolone at 1 mg/kg/day, which rapidly improved symptoms.
“A comprehensive review with a long-term follow-up about the safety of COVID-19 vaccines in older adults is lacking. This report suggests that healthcare professionals monitoring the adverse events should be vigilant for COVID-19 vaccine-related ILD, for a prompt diagnosis and timely treatment. Although vaccine-related ILD should be listed as an adverse reaction of the COVID-19 vaccine, we emphasize that the risk:benefit ratio remains firmly in favor of vaccination,” the authors wrote.
Read the full discussion here.
Park JY, Kim JH, Lee IJ, Kim HI, Park S, Hwang YI, Jang SH, Jung KS. COVID-19 vaccine-related interstitial lung disease: a case study. Thorax. 2021;thoraxjnl-2021-217609. doi: 10.1136/thoraxjnl-2021-217609. Epub ahead of print. PMID: 34362838.